Substance Use

Valium Overdose: What You Need to Know

TABLE OF CONTENTSTable of Contents

blue valium pills

What You Need to Know About Valium Overdose

Valium is a highly addictive prescription drug from the benzodiazepine family. It is used to treat multiple ailments and behavioral health disorders. 

Taken as prescribed, it is a safe and effective treatment. However, some people choose to use Valium without a prescription or use more than they should, resulting in a benzodiazepine overdose.

Overdosing on Valium can be deadly. If you or a loved one are struggling with Valium addiction or substance abuse, Zinnia Healing can equip you with the tools needed for recovery. 

Call us at (855) 430-9439 to learn about our detox and aftercare programs for Valium use disorder. 

Can You Overdose on Valium?

Valium, also known by the generic drug name diazepam, is extremely poisonous when taken in large amounts. You can overdose on Valium in both its pill and liquid forms. 

What to Do in an Emergency?

If you suspect someone close to you is overdosing on Valium, call 911 immediately.

Please call 911 right away to get help and advice for a person who is overdosing.

What Are the Treatment Options for a Valium Overdose?

A person who has overdosed on Valium will be given tests to measure their vital signs. The results of these tests can help pinpoint additional treatment options. 

 These tests include:

  • Blood tests to measure enzymes and the amount of Valium present
  • Chest x-ray to check the lungs 
  • CT scan to check the organs for damage 
  • Electrocardiogram (ECG), which measures the heart’s electrical activity

MedlinePlus highlights the following treatments for a Valium overdose:

  • IV fluids 
  • Antidote medications to reverse the effects of benzodiazepines or other substances
  • Breathing support via a ventilator
  • Taking activated charcoal (binds to and neutralizes poisons in the bloodstream)
  • Laxatives to help eliminate the drug quicker

If the person is unconscious, they will receive life-saving support in addition to the above-listed treatments. 

Is a Valium Overdose Dangerous?

Valium overdose is dangerous and can result in lifelong disabilities and even death. 

A person who takes too many Valium pills has a better prognosis than someone who overdoses on intravenous Valium. In both cases, quick treatment can help a person recover from the overdose.

How Much Valium Does It Take to Overdose?

There aren’t any studies on how much Valium it takes to cause an overdose. However, overdoses caused by taking Valium on its own are linked to extraordinarily high doses that are administered intentionally.

Most cases of Valium overdose are caused by using an opioid or alcohol along with Valium. 

What Are the Signs and Symptoms of a Valium Overdose?

If a person has overdosed on Valium alone, they will display the signs and symptoms of a diazepam overdose.

Diazepam is an active ingredient in Valium.

These signs and symptoms include:

  • Confusion
  • Slow or labored breathing
  • Inability to breathe
  • Blurred or double vision
  • Bluish tinge lips in fingers
  • Dizziness
  • Lightheadedness
  • Depression
  • Nausea
  • Vomiting
  • Drowsiness
  • Upset stomach
  • Hiccups
  • Rash
  • Fatigue
  • Weakness
  • Impaired motor skills
  • Rapid eye-movement
  • Overexcited ability
  • Weakness
  • Muscle spasms
  • Low blood pressure

When combined with opioids, Valium increases opioid-related respiratory depression. This can cause a person to fall unconscious and stop breathing.

If you are using more Valium than you are prescribed, you are at risk of having an overdose. Undergoing detox in a medically-supervised treatment center can help you reduce this risk while minimizing the effects of Valium withdrawal. Call Zinnia Healing at (855) 430-9439 to find out more.

Other Valium Side Effect Complications?

According to the U.S. National Library of Medicine, Valium depresses the respiratory system, so a person who has taken too much may pass out due to lack of oxygen.

In addition, this lack of oxygen can cause brain damage resulting in a lifelong disability.

A person who has passed out may also inhale their vomit resulting in aspiration pneumonia. 

What Increases the Risk of a Valium Overdose?

Using Valium with alcohol can enhance the drug’s sedative effect, resulting in a possible overdose.

Using Valium with opioids can also increase the risk of overdose.

Lastly, using Valium without a prescription or in a way that it isn’t prescribed can greatly increase the chances of developing an overdose.

Why Does a Valium Overdose Occur?

Valium belongs to a group of drugs called benzodiazepines. Benzodiazepines bind to the GABA-A receptor in the central nervous system (CNS), depressing the CNS. 

After taking Valium, the liver metabolizes it and sends it to the kidneys for excretion. It takes 24 hours for half of a dose to leave your system.

If you take more than prescribed within this period, the liver will not be able to metabolize it fast enough. This leaves too much active Valium in your bloodstream resulting in an overdose.

How to Tell Someone Is on Valium?

A person who has taken Valium will appear tired and may have impaired motor skills. This person may also have slurred speech and appear to be intoxicated.

Another way to tell if a person is on Valium is to look for the following signs:

  • Restlessness
  • Excitability
  • Agitation or irritability
  • Inability to sleep at night
  • Unusual behavior
  • Confusion
  • Inability to keep their balance/clumsiness

This person may also deny taking Valium despite finding evidence that they’ve been using it.

Why Would Someone Take Valium?

Valium is a strong benzodiazepine that acts as a sedative, anticonvulsant, and muscle relaxer. People are often prescribed this medication to relieve acute bouts of moderate to severe pain, reduce anxiety, and stop seizures.

Valium is a controlled substance that can impair your memory and judgment. This may cause you to use more than you need or to use it in an unsafe way.

Some people use Valium without a prescription for its sedative effects, but using Valium when you do not need it increases the risk of dependency. 

How to Help Someone With a Valium Use Disorder?

If you know someone struggling with a substance use disorder, like Valium use disorder, they could greatly benefit from inpatient treatment.

The withdrawal symptoms caused by abruptly quitting Valium can cause a person to relapse and use more than they should. This could result in an overdose.

Reduce their overdose risk by encouraging them to seek professional detox treatment.

Our evidence-based programs at Zinnia Healing have helped countless people stop using Valium and other drugs. We are fully committed to helping all of our patients reach their goal of being drug-free…and it begins with one phone call. 

Contact us at (855) 430-9439 to schedule an initial consultation. We are available to take your call 24 hours a day, seven days a week.